“Yes, I agree with you. You are taking that medication for your headache. In other words, the medication you are taking is what is causing your headache.” I have have that conversation with many patients in my Beverly Hills facial pain practice for people who suffer from migraines, tension-type headaches, cluster headaches and many other headaches. A medication is not always safe to take just because it is over-the-counter or because your doctor prescribed it for you. We name these headaches “medication overuse headaches” or MOH for short. MOH’s are also called rebound headaches because as your body eliminates the medication you have been taking, it starts to crave the medication, you get another headache so you take more of the medication, which helps the headache until your body starts eliminating the medication again, and you are stuck on a vicious cycle.
Medication that are combinations of different drugs are the usual culprits. These include Excedrin for Migraine, Excedrin Extra Strength , Fiorinal, Fioricet, and medications with Soma. As a matter of fact, Excedrin for Migraine and Excedrin Extra Strength are the exact same medication even though Excedrin for Migraine usually costs more as you can see below.
Fiorinal and Fioricet both contain butalbital, which is a barbiturate, and caffeine plus an analgesic. The difference between these two medications is that Fiorinal contains aspirin, and Fioricet contains acetaminophen, which is known as Tylenol.
As a point of trivia, the Rolling Stones wrote a song named, “Mother’s Little Helper,” which is about Soma. It does help but it is short lasting, so you take another pill, which then wears off. This cycle continues until you need to take yet another one for the headache that will be caused by your body wanting more of the medication.
Many other drugs taken in excess can cause a medication overuse headache. Triptans, such as Imitrex, Maxalt, and Replax, which are designer drugs specially targeted to abort migraines, should not be taken more than nine times a month. If you are taking more than that, part of your headache could be due to medication overuse headache.
If you have a headache for more than 15 days in a month, if you overuse medications on a regular basis for more than 3 months, and if your headache has developed or markedly worsened during that time you have been taking the medication, then your headache could be completely or partly due to medication overuse headache.
Current Opinion in Neurology:
June 2004 – Volume 17 – Issue 3 – pp 301-306
Medication overuse headache
Limmroth, Volker; Katsarava, Zaza
October 2001, Volume 24, Issue 12, pp 921-927
21 Nov 2012
Medication overuse headache
Zaza Katsarava, Hans-Christoph Diener, Dr Volker Limmroth
CONTINUUM: Lifelong Learning in Neurology:
August 2012 – Volume 18 – Issue 4, Headache – p 807–822
Tepper, Stewart J. MD